Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2019, 7:07 PM CDT for Clark County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2019, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 19, 2019, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 80.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2503 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:05 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 19, 5:05 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
505 PM CDT Fri Jul 19 2019
.SHORT TERM...(Tonight)
Issued at 335 PM CDT Fri Jul 19 2019
Early afternoon analysis showed a surface boundary draped west to
east across northern portions of the forecast area, with a surface
low near the Minnesota/South Dakota border. The low will make
progress east/northeastward and the idea is that this provides
enough convergence along the front to get some showers and storms to
fire across western/central Minnesota. The 18Z MPX sounding
indicates 5000+ J/kg of MUCAPE and 50+ kts of deep layer shear with
a large, looping hodograph, so would certainly expect supercells to
develop with all severe weather hazards possible. Cells are
eventually expected to merge into a bowing MCS with a widespread
damaging wind, tornado, and heavy rain threat. However, confidence
remains low in exactly how everything will play out, as a decaying
MCS moving out of the Dakotas and across Minnesota most of the
morning has led to more cloud cover and rain-cooled air than
initially expected, slowing the boundary's northward progression. In
addition, strong capping remains in place, with a 700 mb temperature
near 14 C per the KMPX 18Z sounding, so storms could have some
difficulties getting going at first. Bottom line, expect
supercellular storms northwest of the forecast area to merge into a
line as they approach Taylor and Clark Counties this evening.
Following those storms, a cold front will slide into the area and
perhaps provide another focus for some overnight convection near and
north of the I-90 corridor. Strong moisture transport looks to be
oriented more parallel to the front, so not an extremely favorable
setup for flash flooding. However, the environment remains conducive
to efficient rain-producing storms and given the very wet soil, it
wouldn't take much to cause more flooding, especially as the
boundary looks to stall overnight...something to monitor very
closely as we go through the night.
.LONG TERM...(Saturday through Friday)
Issued at 335 PM CDT Fri Jul 19 2019
On Saturday, the flow will become westerly across the as the exit
region of a 700 to 500 mb level jet moves eastward across the
region. At the same time, a surface cold front will advance
south and southeast across the Upper Mississippi River Valley. The
airmass ahead of this front will remain very moist with surface
dewpoints in the 70s. As surface heating occurs, ML CAPES will
climb to around 3,500 J/kg. With still strong capping preceding
this front, the initial shower and storm development will be
elevated on the north side of the boundary. As the heating
continues expect surface-based storms to develop during the mid to
late afternoon across northeast Iowa and southwest Wisconsin.
With very steep low-level lapse rates and moderate 0-6 km layer
shear, a few supercell storms may develop. These storms may evolve
into a damaging wind threat as their cold pool coalesce. In
addition with precipitable water values of 2 to 2.25 inches and
warm cloud layer depths of 4-4.5 km, there will be a threat for
heavy rain. May need a Flash Flood Watch if later models suggest
training will occur for Saturday and Saturday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM CDT Fri Jul 19 2019
Cigs: models hinting at some potential to drop into MVFR as front
sags in later this evening...then improvement...but could drop back
in later Sat afternoon as shortwave/front interaction spawns more
pcpn. For the moment, will lean toward VFR with some MVFR - but may
need to push more MVFR if satellite/ob trends start to point that
way.
WX/vsby: Cold front will drop southward tonight, with the low level
jet/moisture transport impinging into it. End result is
thunderstorms. Trends favor keeping the bulk of the storms north of
the TAF sites tonight, but the tail of the front likely will lay
west-east in the vicinity of I-90, and could see some sct shra/ts
impact KRST/KLSE between 04-09z. Boundary slowly sinks south on Sat,
but will continue to serve as a shra/ts focus, enhances later in the
day Sat as an upper level shortwave/mcv tracks in from the northern
plains. See this Sat afternoon/evening time frame as the greater
likelihood for impacts at KRST/KLSE. With uncertainties in timing,
will hold with VCTS for the moment and update as confidence in
timing/location increases.
Wind: south this evening, shifting to west/north overnight and
should hold there through Sat with sfc boundary pushing to the
south.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Excessive Heat Warning until 7 PM CDT this evening for WIZ029-
032>034-041>044-053-055.
Heat Advisory until 7 PM CDT this evening for WIZ017.
MN...Excessive Heat Warning until 7 PM CDT this evening for MNZ079-
086>088-094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Excessive Heat Warning until 7 PM CDT this evening for
IAZ008>010.
&&
SHORT TERM...CA
LONG TERM...Boyne
AVIATION...RieckHazardous weather outlook, Jul 19, 1:00 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 100 PM CDT Fri Jul 19 2019 WIZ017-201200- Taylor- 100 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect this afternoon. Afternoon heat indices will top off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Another round of strong to severe storms are likely tonight. Threats include damaging winds, large hail, tornadoes, and torrential downpours, which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More thunderstorms are expected Saturday into Saturday night. A few of these storms could be strong to possibly severe and could contain very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 201200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 100 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for parts of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning is in effect today. Afternoon heat indices will top off in the 100 to 110 range. Heat-related illnesses may occur with prolonged exposure to the heat. Another round of strong, potentially severe storms, are possible tonight, mainly north of I-90. Threats include damaging winds, large hail, tornadoes, and torrential downpours, which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More thunderstorms are expected Saturday into Saturday night. A few of these storms could be strong to possibly severe and could contain very heavy rainfall. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-201200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 100 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning is in effect today. Heat indices this afternoon will top off in the 105 to 115 range. This heat could bring on heat related illnesses if precautions are not taken. There is a chance for more storms tonight, but most are expected to stay north of I-90. If the storms do make it into the area, they could be strong to potentially severe with damaging winds and heavy rain, which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Excessive Heat Warning remains in effect until Saturday evening. Expect afternoon heat indices in the 100 to 105 range again. More thunderstorms are expected Saturday into Saturday night. A few of these storms could be strong to possibly severe and could contain very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of damage from storms or associated heavy rainfall and flooding are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA/Shea
In the hours before
Local storm report, Jul 19, 3:01 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TORNADO 5 NE WESTBY 43.70N 90.79W
07/18/2019 VERNON WI NWS STORM SURVEY
BRIEF TORNADO DAMAGED FARM BUILDINGS ALONG WANG RIDGE
ROAD, IN ADDITION TO TREES. MAY HAVE LASTED FOR 1-2 MIN.
EST. EF0
&&
SHEALocal storm report, Jul 19, 4:20 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG 2 WNW CASHTON 43.75N 90.81W
07/18/2019 MONROE WI NWS EMPLOYEE
SPORADIC WIND DAMAGE NOTED ALONG HIGHWAY 333
FROM NEAR CASHTON TO MIDDLE RIDGE. TIME
ESTIMATED FROM RADAR.
&&
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 90 min |
| Jul 19, 9:34 PM CDT | Special Weather Statement | ARX | Adams | 86 min |
| Jul 19, 10:12 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 63 min |
| Jul 20, 7:20 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more | 7 hr |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 20, 8:31 AM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jul 20, 8:43 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 47 min |
| Jul 20, 8:45 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 20, 9:02 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Trempealeau | 28 min |
| Jul 20, 9:20 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau, La Crosse, Monroe | 68 min |
| Jul 20, 9:25 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Monroe | 35 min |
| Jul 20, 9:38 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 31 min |
| Jul 20, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 39 min |
| Jul 20, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 26 min |
| Jul 20, 10:22 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 53 min |
| Jul 20, 11:34 AM CDT | Flash Flood Warning | ARX | Buffalo | 4 hr |
| Jul 20, 12:10 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, La Crosse, Trempealeau, Vernon | 80 min |
| Jul 20, 1:12 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 33 min |
| Jul 20, 1:20 PM CDT | Severe Thunderstorm Warning | ARX | Grant, Richland | 40 min |
| Jul 20, 3:10 PM CDT | River Flood Warning | ARX | Jackson | 55 hr |
| Jul 20, 6:19 AM CDT | Special Weather Statement | ARX | Dodge | 26 min |
| Jul 20, 6:58 AM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 9 hr |
| Jul 20, 10:38 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 37 min |
| Jul 20, 10:56 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Fillmore, Mower, Olmsted | 64 min |
| Jul 20, 11:19 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 56 min |
| Jul 20, 11:36 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Olmsted, Winona | 54 min |
| Jul 20, 2:15 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 6 hr |
| Jul 20, 2:20 PM CDT | River Flood Warning | ARX | Wabasha | 60 hr |
| Jul 20, 11:16 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 59 min |
| Jul 20, 11:40 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 54 min |
| Jul 20, 12:12 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.